California, 2025

Damaging Wind in California, September 4, 2025

September 4, 2025 · NWS PSR · 1 event in 1 county or zone

0 (associated with the remnants of Tropical Cyclone Lorena) resulted in numerous showers and thunderstorms across much of western AZ and southern CA. A cluster of strong to severe thunderstorms developed during the late afternoon hours over Yuma County and slowly moved westward, reaching the Lower Colorado River Valley before dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An upper-level trough moving through the area providing strong upper-level ascent combined with MLCAPE values between 1500-3000 J/kg and PWAT values between 1.8-2.0 (associated with the remnants of Tropical Cyclone Lorena) resulted in numerous showers and thunderstorms across much of western AZ and southern CA. A cluster of strong to severe thunderstorms developed during the late afternoon hours over Yuma County and slowly moved westward, reaching the Lower Colorado River Valley before dissipating. With this cluster of storms, damaging winds, flash flooding and areas of dense blowing dust were observed with the Yuma area seeing the most impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 4, 4:10 PM PST, 3 hours 15 minutes earlier. Its key messages:

  • A Flood Watch remains in effect through midnight for most of south-central Arizona, southwest Arizona, and southeast California.
  • Showers and scattered thunderstorms resulting in heavy rainfall and instances of flash flooding will be the primary threats. Localized rainfall amounts of one to three inches will be possible. Strong winds, small hail, and areas of blowing dust will also be possible.
  • Chances for scattered showers and isolated thunderstorms will remain possible on Friday and Saturday before conditions dry out Sunday into early next week.
  • Temperatures will be below normal today through Sunday before warming slightly into next week.
Area forecast discussion, Sep 4, 4:10 PM PST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
510 PM MST Thu Sep 4 2025

.UPDATE...Updated 00z Aviation Discussion...

&&

.KEY MESSAGES...

- A Flood Watch remains in effect through midnight for most of
  south-central Arizona, southwest Arizona, and southeast
  California.

- Showers and scattered thunderstorms resulting in heavy rainfall
  and instances of flash flooding will be the primary threats.
  Localized rainfall amounts of one to three inches will be
  possible. Strong winds, small hail, and areas of blowing dust
  will also be possible.

- Chances for scattered showers and isolated thunderstorms will
  remain possible on Friday and Saturday before conditions dry out
  Sunday into early next week.

- Temperatures will be below normal today through Sunday before
  warming slightly into next week.

&&

.SHORT TERM /Today through Friday/...
The primary weather concern for today will be the potential for
flash flooding with a Flood Watch in effect through midnight for the
majority of the CWA. Folks should stay weather aware today and
monitor for the latest forecast updates and warnings.

Latest satellite imagery shows Tropical Storm Lorena continuing to
spin off the west coast of the southern Baja Peninsula while
weakening. The latest NHC forecast now has Lorena weakening off the
coast rather than propagating inland toward northern Sonora.
Regardless, we have seen the increased moisture thanks to this TC
with mesoanalysis showing PWATs upwards of 1.7-1.9" across southeast
California and southwest Arizona with lower values around 1.2-1.6"
across south-central Arizona. Meanwhile, after remaining socked in
with cloud cover thanks to a lingering MCV stemming from last
night's convection, the Phoenix metro has finally seen better
clearing this afternoon according to the latest visible satellite
imagery. Following last night's activity, the question today will be
whether or not we are too worked over to recover and destabilize
enough to see better coverage of showers and thunderstorms surviving
into the Phoenix metro through this evening. Hi-res guidance aren't
very optimistic on the idea of seeing thunderstorms surviving into
the Valley and will likely take robust/colliding outflows to
overcome the inhibition that is in place.

Latest satellite and radar showed thunderstorms extending from
western Pinal County into southern Maricopa County and has sent an
outflow toward the north, producing areas of dense blowing dust.
Will need to watch this outflow and other approaching outflows to
see if it can help fire off any new convection closer to the
Valley. Meanwhile, isolated strong to severe thunderstorms
continue to develop across southwest Arizona where moisture and
thermodynamic parameters are much more favorable. The 18Z Yuma
sounding recorded a PWAT value of 1.91" with SBCAPE around 3000
J/kg and minimal inhibition. Given the favorable environment
across southeast California and southwest Arizona in combination
with weak steering flow, expect instances of flash flooding to
occur in these areas. Additionally, strong to severe thunderstorms
capable of producing localized damaging winds and small hail, and
localized blowing dust will also be possible.

The latest HREF continue to favor portions of the Arizona lower
deserts for seeing the best thunderstorm coverage. As mentioned
before, the anomalous moisture values and overall weak steering flow
will lead to instances of 1-3"+ amounts, thus leading to an enhanced
flash flood risk. HREF neighborhood probabilities show 3 hour
rainfall totals in excess of 1" upwards of 50-70% and ~10% for
amounts in excess of 3". The Flood Watch remains in effect for all
of south-central and southwest Arizona along with most of southeast
California.

For Friday, the trough axis that provided support for showers and
storms is expected to move well to the east with some weak
anticyclonic flow aloft moving into Arizona. Abundant moisture will
still remain in place, but with the lack of forcing aloft or even
some weak subsidence convection will be more limited in scope. The
best rain chances on Friday are expected to favor higher terrain
areas of central and eastern Arizona with the heavy rainfall threat
being quite limited.

&&

.LONG TERM /Saturday through Tuesday/...
Models have shifted for what to expect on Saturday with the
deeper moisture likely sticking around through the morning before
drier air aloft begins to move in starting in the afternoon
hours. A similar upper level set up to Friday may limit convection
on Saturday despite the lingering moisture, but forecast
instability may be enough to spark a few isolated storms across
the south-central Arizona lower deserts with better chances again
focused over the eastern Arizona higher terrain. The drying aloft
will then continue Sunday into early next week with the lower
levels eventually drying out by around next Tuesday. NBM forecast
rain chances mostly come to an end already on Sunday as the drying
aloft is expected to lower PWATs down to between 1.2-1.4".
Eventually PWATs are seen dropping to between 0.8-1.1" by the
middle of next week as surface dew points finally fall back into
the 40s.

A stationary Pacific trough just off the West Coast will be the
main driver of our weather through at least the first half of next
week providing the dry westerly flow. The subtropical ridge is
forecast to remain situated to our south this weekend and then to
our east southeast early next week, but it will at least help to
keep heights aloft over our region near or slightly above normal.
Due to the influence of the ridge and the drying boundary layer,
temperatures will gradually warm into next week, likely reaching
back into the normal range by Monday.

&&

.AVIATION...Updated at 0005Z.

South Central Arizona including KPHX, KIWA, KSDL, and KDVT:
A southerly outflow boundary is currently moving through the
Phoenix area, with gusts up to 25 kts and areas of blowing dust
with visibilities reduced to as low as 3-5SM. These gusty
southerly winds and blowing dust should persist through the next
couple of hours. The main question and of continued high
uncertainty is whether any storm activity can develop across the
Phoenix area through the evening hours with most of the activity
likely to remain west. For now VCTS are kept in this TAF package
through the evening hours before the threat wanes by the overnight
period. At this time, no thunderstorm activity is expected within
the vicinity of Phoenix on Friday. With the aforementioned
outflow currently moving through the metro, southerly winds will
persist during the next 2-3 hours before a shift out of the west
materializes after 03-04z. Winds will become mostly variable to
light easterly during the overnight period into Friday morning
before resuming a westerly direction by the late morning hours.
SCT-BKN clouds aoa 8-10 kft will persist through Friday morning
before cloud coverage decreases heading into the afternoon hours.

Southeast California/Southwest Arizona including KIPL and KBLH:
Areas of thunderstorm activity will remain the main aviation
weather concern heading into this evening with hit or miss
activity before conditions improve later in the evening hours. The
main threats with these thunderstorms will be the potential for
gusty and erratic winds from any outflow boundaries as well as
blowing dust. Otherwise, winds will mainly favor southeasterly at
KIPL and southerly at KBLH through the period. SCT-BKN clouds aoa
8-10 kft will persist through the evening hours before cloud
coverage gradually decreases heading into the overnight period.

&&

.FIRE WEATHER...
Higher moisture levels will continue to allow for periods of
showers and thunderstorms into the weekend with wetting rain
chances as high as 20-40% over the western districts to 40-50%
over the eastern districts. Localized heavy rainfall and flash
flooding will be possible through this evening with diminishing
chances into Friday. MinRHs are only expected to drop into a
35-45% range through Saturday as temperatures drop to below
normal. Outside of thunderstorm driven winds, winds will tend to
be on the light side and favor the south much of the period.
Gradual drying conditions will spread across the region later this
weekend into early next week ending rain chances by Sunday and
eventually lowering MinRHs back into the teens by next Tuesday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch until midnight MST tonight for AZZ530>563.

CA...Flood Watch until midnight PDT tonight for CAZ562>570.

&&

SHORT TERM...Smith/Kuhlman
LONG TERM...Kuhlman
AVIATION...Lojero
FIRE WEATHER...Smith/Kuhlman

In the hours before

Special weather statement, Sep 4, 5:26 PM PST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
626 PM MST Thu Sep 4 2025

AZZ531-532-535-536-050230-
Gila River Valley AZ-Kofa AZ-Southeast Yuma County AZ-Yuma AZ-
626 PM MST Thu Sep 4 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN YUMA COUNTY THROUGH 730
PM MST...

At 625 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles southeast of Tacna, or 32 miles east of
Fortuna Foothills, moving southwest at 15 mph.

Strong, gusty winds will be capable of producing areas of blowing
dust with reduced visibilities down to 1 mile or lower.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fortuna Foothills, Wellton, Tacna, Tyson, Ligurta, Mohawk, and Roll.

This includes AZ Interstate 8 between mile markers 11 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3237 11439 3266 11449 3296 11391 3250 11345
      3224 11398
TIME...MOT...LOC 0125Z 042DEG 12KT 3258 11385

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MS
Local storm report, Sep 4, 5:35 PM PST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
635 PM MST Thu Sep 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Dust Storm       Tacna                   32.70N 113.95W
09/04/2025                   Yuma               AZ   Trained Spotter

            Visibility of less than 1/4 mile in Tacna.

&&

GL
Local storm report, Sep 4, 5:38 PM PST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
638 PM MST Thu Sep 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     Tstm Wnd Gst     3 S Mohawk              32.68N 113.74W
09/04/2025  M58 MPH          Yuma               AZ   Mesonet

            58 mph wind gust measured at the Mohawk
            Dunes RAWS station.

&&

GL
Local storm report, Sep 4, 6:26 PM PST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
726 PM MST Thu Sep 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Blowing Dust     12 NNW Tacna            32.85N 114.03W
09/04/2025                   Yuma               AZ   Mesonet

            A visibility of 0.58 mile measured at the
            Yuma Proving Ground Station 4.

&&

GL
Local storm report, Sep 4, 6:44 PM PST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
744 PM MST Thu Sep 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Dmg     2 SW Casa Grande        32.86N 111.77W
09/01/2025                   Pinal              AZ   Broadcast Media

            ***Delayed Report*** Downed power lines
            along Thornton Road between Peters Road and
            Selma Highway in Casa Grande. Timing
            estimated from radar.

&&

GL
Local storm report, Sep 4, 7:15 PM PST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
815 PM MST Thu Sep 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Tstm Wnd Gst     4 SSE Yuma              32.65N 114.61W
09/04/2025  M60 MPH          Yuma               AZ   ASOS

            60 mph peak wind gust measured at Yuma
            International Airport (KNYL).

&&

GL

The radar

The Yuma radar (KYUX), 27 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Imperial

When
September 4, 7:25 PM PST
Where
Imperial County, 0.73 mi NNW of Winterhaven
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.740, -114.635

Downed tree on Railroad Ave blocking both lanes in Winterhaven. Wind gusts were estimated between 55-60 mph. Timing estimated from radar. No injuries reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2025Every state in 2025This day in weather historyWarnings in California, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292976.